Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 105, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 27, 2002, 3:20 PM CDT for Andrews County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2002, 3:20 PM CDT (20:20 UTC)
- Expired
- May 27, 2002, 4:00 PM CDT
- In force
- 40 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Andrews County, TX
The radar
The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 1:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 272020 SVRMAF TXC003-272100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 320 PM CDT MON MAY 27 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ANDREWS COUNTY IN WEST TEXAS * UNTIL 400 PM CDT * AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES WEST OF THE INTERSECTION OF SH 115 AND FM 181...OR ABOUT 22 MILES NORTHEAST OF KERMIT...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... THE INTERSECTION OF SH 115 AND FM 181 LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. LAT...LON 3232 10305 3209 10305 3210 10259 3234 10262
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:44 AM CDT, 7 hours 36 minutes earlier.
Area forecast discussion, May 27, 7:44 AM CDT, 7 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 744 AM CDT MON MAY 27 2002 HAVE SENT UPDATED ZONES TO INCLUDE MENTION OF SEVERE N IN PROXIMITY TO BOUNDARY...BEST CONVERGENCE STILL LOOKS TO BE N THOUGH. ALSO MENTIONED SEVERE S WHERE DRYLINE TYPICALLY HANGS BACK AND AS RICH MSTR (19C 85H TD ON DRT SOUNDING) TO CONTRIBUTE TO HIGH CAPES. PREVIOUS DISCUSSION... WATER VAPOR SHOWS MAIN SHRTWV TROF MVG THRU ERN AZ ATTM WITH 80KT 250H JET MVG INTO FAR W TX. KMAF 88D SHOWS NEW DEVELOPMENT MVG INTO GDP MTNS WITHIN AREA OF UPPER LEVEL DIVERGENCE/5H-3H DPVA. OTHERWISE LOW LEVEL MSTR AGAINST MTNS WITH LLJ ONLY 35KT ON KMAF VWP. PROGS SUGGEST INSTABILITY AXIS TO BE A LITTLE FARTHER E TDY THAN PREVIOUS RUNS WITH LOW LEVEL CONVERGENCE MAXIMIZED NE NM SWWD INTO WRN LOW ROLLING PLAINS...E OF SFC LOW AND ALONG TROF/THERMAL GRADIENT. THIS WITH MAIN SHRTWV TROF INTO NE NM AND WITH WEAKER SHRTWV ENERGY ACRS CWFA WILL GO SCT POPS N WANING TO ISOLD S...SOME SEVERE POSSIBLE. AS SHRTWV TROF MOVES E INTO SRN PLAINS TUESDAY MID LEVEL FLOW BECOMES MORE N/S WITH SHRTWV ENERGY MVG S LATE TUESDAY NIGHT (MCS) SUSTAINING SCT POPS...ESPECIALLY N. FOR NOW WILL LEAVE FCST DRY BEYOND TUESDAY...BUT WITH 3H SHEAR AXIS ISOLD POPS NOT OF QUESTION. PRELIMS MAF 93/63/95/65 332 LSA 89/61/91/63 353 6R6 90/67/93/67 222 MRF 86/53/88/55 1-- CNM 93/62/99/62 1-- .MAF... TX...NONE. NM...NONE.
In the hours before
Special weather statement, May 27, 1:06 PM CDT, 2 hours 14 minutes before
TXZ045>048-050>053-060>063-067>070-074-075-081-082-280100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 106 PM CDT MON MAY 27 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH UNTIL 800 PM CDT MONDAY EVENING FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...BREWSTER...CRANE...DAWSON...ECTOR...GAINES... GLASSCOCK...HOWARD...MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN... SCURRY...TERRELL...UPTON...WARD AND WINKLER THIS TORNADO WATCH INCLUDES THE CITIES OF... ALPINE...ANDREWS...BAKERSFIELD...BIG LAKE...BIG SPRING...COLORADO CITY...CRANE...DRYDEN...FORT STOCKTON...GAIL...GARDEN CITY... KERMIT...LAJITAS...LAMESA...MARATHON...MCCAMEY...MIDLAND... MONAHANS...ODESSA...PANTHER JUNCTION...RANKIN...SANDERSON... SEMINOLE...SHEFFIELD...SNYDER AND STANTON A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 7:03 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 42 min |
| May 26, 7:43 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 47 min |
| May 26, 7:48 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 42 min |
| May 26, 8:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 27 min |
| May 26, 11:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 46 min |
| May 27, 9:52 AM CDT | Severe Thunderstorm Warning | MAF | Andrews | 38 min |
| May 27, 11:54 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 66 min |
| May 27, 12:38 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 37 min |
| May 27, 1:44 PM CDT | Severe Thunderstorm Warning | MAF | Scurry | 46 min |
| May 27, 2:36 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 39 min |
| May 27, 2:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 34 min |
| May 27, 3:07 PM CDT | Tornado Warning | MAF | Mitchell | 23 min |
| May 27, 3:30 PM CDT | Severe Thunderstorm Warning | MAF | Mitchell | 20 min |
| May 27, 3:48 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 42 min |
| May 27, 4:10 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 35 min |
| May 27, 4:20 PM CDT | Severe Thunderstorm Warning | MAF | Ector | 40 min |
| May 27, 4:25 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 50 min |
| May 27, 4:33 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 27 min |
| May 27, 4:50 PM CDT | Tornado Warning | MAF | Ector, Midland | 40 min |
| May 27, 5:01 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 59 min |
| May 27, 5:13 PM CDT | Severe Thunderstorm Warning | MAF | Dawson | 32 min |
| May 27, 5:30 PM CDT | Severe Thunderstorm Warning | MAF | Martin | 30 min |
| May 27, 5:31 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 44 min |
| May 27, 5:37 PM CDT | Severe Thunderstorm Warning | MAF | Howard | 53 min |
| May 27, 5:59 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 61 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.